People either love them or hate them, but it appears the anti-Brussels sprouts brigade might now even have science on their side — too many sprouts can be dangerous and may prove fatal.
Despite what your mother says, it might not be the best idea to shovel down too many of the vegetable this Christmas.
The warning comes as a Scottish man was admitted to hospital last year suffering heart failure after eating too many brussels sprouts. The case was reported in the Medical Journal of Australia.
The leafy green vegetables contain vitamin K, a chemical the body uses to promote blood clotting, and it counteracts the effects of anticoagulants (blood thinning medication).
The man, from Ayrshire in Scotland, was prescribed anticoagulants after a heart failure last year, and his dose was monitored once or twice a week to prevent blood clotting.
However, when his blood started to clot close to Christmas last year, he was admitted to the specialist heart unit at the Golden Jubilee National Hospital in Clydebank, West Dunbartonshire, Scotland.
Initially, doctors struggled to work out why the medication was not keeping his blood thin. However, once they discovered the man had eaten quite a large amount of sprouts they knew they had located the root of the problem.
Consultant cardiologist Roy Gardner said patients on such medication are normally warned to avoid too many green leafy vegetables because of the associated heart risks.
“Patients who are taking anticoagulants are generally advised not to eat too many green leafy vegetables, as they are full of vitamin K, which antagonise the action of this vital medication,” said Dr Gardner.
Chief executive of the Golden Jubilee Hospital Jill Young said, while the case was certainly unusual, the hospital was glad to have found the cause of the problem and ensure the man recovered. “Whilst we think this is possibly the first-ever festive admission to hospital caused by the consumption of brussels sprouts, we were delighted that we were able to stabilise his levels,” she said.
So remember, always eat your greens, unless you are taking blood thinning medication.
© Irish Examiner Ltd. All rights reserved